Kentucky, 2019

Flooding and Strong Wind in Kentucky, February 24 to 26, 2019

February 24 to 26, 2019 · NWS RLX · 7 events in 4 counties and zones

A warm front lifted northward into Kentucky on the evening of the 23rd, promoting widespread showers and a few isolated thunderstorms due to the close proximity of an approaching cold front. Almost two inches of rain fell between the evening of the 23rd and the morning of the 24th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A warm front lifted northward into Kentucky on the evening of the 23rd, promoting widespread showers and a few isolated thunderstorms due to the close proximity of an approaching cold front. Almost two inches of rain fell between the evening of the 23rd and the morning of the 24th.

Behind the cold front, very gusty winds developed with most areas seeing gusts of 40 to 50 knots. Combined with the soggy ground, these winds led to power outages due to downed trees and power lines. Nearly a thousand power customers lost power, and it took a couple days for all service to be restored.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 24, 6:45 AM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Feb 24, 6:45 AM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
645 AM EST Sun Feb 24 2019

.SYNOPSIS...
A cold front blows through early this morning, with strong
winds. High pressure crosses Monday through Tuesday. Weak
systems late week, then a stronger cold front by the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 645 AM Sunday...

Rain has diminished considerably and the remaining Flood Watch
will be allowed to expire.

As of 307 AM Sunday...

Back edge of the moderate to heavy rain shield is quickly
approaching from the west along an initial cold front. Most of
this rain will be east of our area by 12Z. Will hang on to the
Flood Watch until this rain is past but will likely be able to
trim some counties shortly.

A second, stronger cold front is currently analyzed over
Illinois entering far western Kentucky at 3 am. This front will
literally blow through our region from mid to late morning.
Winds will rapidly increase along and behind this front with
continued expectations of gusts in the 40 to 50 mph range across
the lowlands with 50 to 60 mph gusts over our northeast
counties and in the mountains. The winds will subside some
overnight across the lowlands but will continue to howl through
the night in the mountains. No changes were made to the wind
headlines for now but later shifts may need to extend the
advisory deeper into the night for some counties. Tree damage
and power outages are likely with these winds, especially
considering the wet ground from recent rains.

Temperatures will rise this morning before tumbling behind the
second frontal passage. Some breaks may occur in the clouds
during the morning before a second batch of clouds moves in
behind the front during the midday hours. Some showers will
likely accompany this front, and then linger in the mountains
during the afternoon and early evening. The showers will mix
with and change to snow with perhaps a dusting over the
mountains before ending. Skies then clear overnight allowing
temperatures to fall well below freezing. The gusty winds will
make it feel much colder, with wind chill values falling below
zero in the mountains.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 235 AM Sunday...

Area still resides in strong northwest flow behind a large,
intense low pressure system over eastern Canada Monday morning.
The low level thermal trough exits the northern WV mountains
first thing Monday morning, allowing dry weather to take hold.
However, the strong winds continue, with gusts over 40 kts still
possible across the higher ridges Monday morning, before slowly
diminishing Monday afternoon and evening.

The upper level low lifts out Monday and Monday night, giving
way to a more zonal flow across the area. Thus, only seasonably
chilly weather is expected early next week, despite a
reinforcing shot of Canadian air - it arrives almost unnoticed
on Tuesday.

Central guidance temperatures and dew points accepted.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 235 AM Sunday...

A nearly zonal flow regime prevails through mid week, but models
were beginning to converge on a more amplified solution
developing late week.

A weak cold front brings a low chance for light precipitation
Wednesday night, as the flat flow will limit moisture inflow
ahead of the system. A wave of low pressure brings the front
back north Thursday night, with a better chance for
precipitation. Precipitation type should tend toward rain
showers ahead of each system, with snow showers possible as the
systems exit.

As the pattern amplifies late week, low pressure forms out over
the central plains states on Friday, and then cuts east-
northeastward through the midwest and Great Lakes states Friday
night through Saturday, and then on into eastern Canada
Saturday night. This brings a cold front toward the forecast
area Friday, and then through the area Friday night into
Saturday. Rain is likely ahead of the cold front Friday night,
and this will have the support of a stronger moisture feed from
the south.

Colder air moves in behind the system over the weekend. However,
drier air also moving in behind the system will limit the
change over to snow showers in its wake to a brief period over
the northern WV mountains Saturday night.

Central guidance temperatures accepted, fluctuating either side
but not far from normal with the lesser amplitude mid week
systems, and then finishing below normal in the wake of the more
highly amplified system, at the end. Low dew points associated
with the new Canadian air mass are even better conserved at the
end.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 645 AM Sunday...

Widespread rain has exited with just a few showers left behind
along an initial frontal passage. Winds will start to increase
over the next hour or two, but will really ramp up after the
passage of a secondary front late morning and midday. Sustained
west-southwest winds 20 to 30 kts with gusts 40 to 50 kts will
be expected through much of day with only a slight lowering of
winds into the evening. After some breaks in the clouds develop
between fronts, clouds will increase again along and behind the
secondary front with a shower or two possible. Ceilings will
flirt with MVFR. Clouds will scatter out for most areas by
nightfall.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Ceilings/visibilities will vary in rain
late tonight. A period of MVFR ceilings is possible midday
Sunday.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EST 1HRLY       07   08   09   10   11   12   13   14   15   16   17   18
CRW CONSISTENCY  H    H    H    H    M    H    M    H    H    H    M    H
HTS CONSISTENCY  H    H    H    H    L    H    H    H    H    M    H    H
BKW CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    M    M    H    H    H    H    H
CKB CONSISTENCY  H    H    M    H    H    H    M    H    H    H    H    H

AFTER 12Z MONDAY...
No widespread IFR conditions expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...High Wind Warning from 10 AM this morning to 7 AM EST Monday
     for WVZ011-020-030>032-039-040-521>526.
     Wind Advisory until 8 PM EST this evening for WVZ005>010-
     013>019-024>029-033-034-515>520.
     Flood Watch until 7 AM EST this morning for WVZ027-033-034-
     515>520.
OH...Wind Advisory until 8 PM EST this evening for OHZ066-067-075-
     076-083>087.
KY...Wind Advisory until 8 PM EST this evening for KYZ101>103-105.
VA...Wind Advisory until 8 PM EST this evening for VAZ003-004.
     Flood Watch until 7 AM EST this morning for VAZ003-004.

&&

SYNOPSIS...ABE/TRM
NEAR TERM...ABE
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...ABE
Hazardous weather outlook, Feb 24, 6:47 AM EST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
647 AM EST Sun Feb 24 2019

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>010-013>019-024>026-
028-029-251200-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Mingo-Logan-Boone-Braxton-Gilmer-
647 AM EST Sun Feb 24 2019

...WIND ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ027-033-034-515>520-251200-
Dickenson-Buchanan-Clay-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-
647 AM EST Sun Feb 24 2019

...WIND ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ011-020-030>032-039-040-521>526-251200-
Tyler-Doddridge-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
647 AM EST Sun Feb 24 2019

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 AM EST
MONDAY...

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia and northern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

ABE

In the hours before

Local storm report, Feb 24, 3:41 AM EST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
341 AM EST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     FLOOD            BELLE                   38.23N  81.54W
02/24/2019                   KANAWHA            WV   911 CALL CENTER

            HIGH WATER AT 901 WEST DUPONT AVENUE.

&&

EVENT NUMBER RLX1900893

TRM
Local storm report, Feb 24, 3:50 AM EST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
350 AM EST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 AM     FLOOD            NORTH CHARLESTON        38.37N  81.68W
02/24/2019                   KANAWHA            WV   BROADCAST MEDIA

            HIGH WATER ON RUTLEDGE NEAR THE INERSECTION OF U.S.
            ROUTE 114. ROAD WAS ONCE TOTALLY COVERED BUT FLOOD
            WATERS WERE RECEDING, LEAVING FLOOD DEBRIS BEHIND.
            NUMEROUS OTHER SPOTS ALONG RUTLEDGE ROAD WERE STILL
            RESTRICTED DUE TO FLOODING WITH DITCH LINE DEBRIS IN THE
            ROAD.

&&

EVENT NUMBER RLX1900894

TRM
Local storm report, Feb 24, 4:54 AM EST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
454 AM EST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLOOD            PROCTORVILLE            38.44N  82.38W
02/24/2019                   LAWRENCE           OH   TRAINED SPOTTER

            MAJOR UNSPECIFIED ROADWAY IMPASSABLE DUE TO FLOODING.
            WATER UP TO FRONT DOORS OF A COMMERCIAL STRUCTURE.

&&

EVENT NUMBER RLX1900895

TRM
Local storm report, Feb 24, 4:57 AM EST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
457 AM EST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 AM     NON-TSTM WND GST BECKLEY AIRPORT         37.79N  81.12W
02/23/2019  M36 MPH          RALEIGH            WV   ASOS

0246 PM     NON-TSTM WND GST BECKLEY AIRPORT         37.79N  81.12W
02/23/2019  M39 MPH          RALEIGH            WV   ASOS

&&

EVENT NUMBER RLX1900896
EVENT NUMBER RLX1900897

TRM
Local storm report, Feb 24, 6:25 AM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
625 AM EST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 AM     FLOOD            DAVIS CREEK             38.34N  81.70W
02/24/2019                   KANAWHA            WV   EMERGENCY MNGR

            WATER RESCUE AT FERRELL ROAD NEAR SMITH ROAD, CAR
            SUBMERGED IN A USUAL LOW SPOT. FLOOD WATERS FROM DAVIS
            CREEK COMING OUT OF ITS BANKS.

&&

EVENT NUMBER RLX1900898

TRM
Local storm report, Feb 24, 7:58 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
758 AM EST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 AM     FLOOD            TORNADO                 38.33N  81.86W
02/24/2019                   KANAWHA            WV   EMERGENCY MNGR

            WATER RESCUE AT FERRELL ROAD NEAR SMITH CREEK ROAD, CAR
            SUBMERGED IN A USUAL LOW SPOT. FLOOD WATERS FROM SMITH
            CREEK AND BACKWATER FROM THE COAL RIVER, WHICH IS
            CURRENTLY AT ACTION STAGE. **CORRECTED FOR LOCATION**

&&

CORRECTED LOCATION...FATALITIES...INJURIES...REMARKS

EVENT NUMBER RLX1900898

MEC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind, 3 flood. Local standard time, as filed.

Flood, Carter

When
February 24, 8:16 AM EST to 2:22 PM EST
Where
Carter County, 1.66 mi NNW of Leon to 0.66 mi SW of Curve
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
38.301, -82.995

The Little Sandy River flooded near Grayson, flooding farm land and low spots on roadways along the river.

The river gage showed the river rose above its 21 foot flood stage the morning of the 24th. It crested at nearly 21.4 feet just before noon and returned to its banks by mid afternoon.

Strong Wind, Boyd

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Boyd forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$25,000
Reported by
Utility Company
Coordinates
38.360, -82.688 (the zone’s center; the record gives no point)

Strong Wind, Carter

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Carter forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$25,000
Reported by
Utility Company
Coordinates
38.318, -83.049 (the zone’s center; the record gives no point)

Strong Wind, Greenup

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Greenup forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$25,000
Reported by
Utility Company
Coordinates
38.546, -82.922 (the zone’s center; the record gives no point)

Strong Wind, Lawrence

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Lawrence forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$25,000
Reported by
Utility Company
Coordinates
38.068, -82.735 (the zone’s center; the record gives no point)

Flood, Lawrence

When
February 24, 11:45 AM EST to 3:00 PM EST
Where
Lawrence County, 0.54 mi E of Richardson to 0.49 mi E of Patrick
Cause
Heavy Rain
Property damage
$500
Reported by
Social Media
Coordinates
37.950, -82.640

Heavy rain resulted in flooding on Route 581 along Levisa Fork.

Flood, Boyd

When
February 25, 3:36 AM EST to February 26, 4:00 PM EST
Where
Boyd County, 1.57 mi N of Westwood to 1.17 mi N of Bellefonte
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
38.502, -82.665

The Ohio River flooded near Ashland, closing several roads near the river.

The river gage at Ashland showed the river rose above its 52 foot flood stage early on the 25th. It crested around 53.2 feet that night and returned to its banks late afternoon on the 26th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799804, 799851, 799852, 799853, 799854, 799716, 799805.